Bone disorders have emerged in the last 5 yr as additional long-term complications of human immunodeficiency virus (HIV) infection and its treatment. In particular, multiple studies suggest that HIV-infected patients receiving potent antiretroviral therapy have an increased prevalence of both osteopenia and osteoporosis. Studies prior to the era of potent antiretroviral therapy suggest that HIV infection has a modest effect on bone turnover. Treatment of HIV increases bone turnover with a greater effect on bone resorption. The mechanisms for increased bone demineralization in HIV-infected patients are unclear, although there is some evidence that specific drugs may inhibit bone formation in vitro. Small studies suggest that, in general, bone loss is not progressive over a short period of follow-up, and that the bisphosphonates may be useful in management; however, larger studies are needed to confirm these findings and assess the long-term implications of bone loss in HIV-infected persons.
- Bone density
- Protease inhibitors